Virginia, 2021Damaging Winds in Virginia, July 14, 2021
July 14, 2021 · NWS LWX · 14 events in 9 counties and zones
A cold front produced numerous thunderstorms that resulted in scattered wind damage across east-central Virginia into southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front produced numerous thunderstorms that resulted in scattered wind damage across east-central Virginia into southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM EST, 43 minutes earlier.
Area forecast discussion, Jul 14, 1:30 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Wed Jul 14 2021
.SYNOPSIS...
An upper level disturbance will move across the area this
evening. Weak high pressure will settle across the region
Thursday before shifting to our south on Friday. A cold front
will slowly approach the area this weekend, potentially
stalling nearby early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Upper level trough continues to shift eastward as the Bermuda
high offshore weakens slightly as it becomes more concentrated
off the Carolinas. Latest radar imagery shows scattered showers
and thunderstorms developing along and east of the Blue Ridge.
These will continue to increase in frequency and intensity over
the next few hours. Overall atmospheric conditions haven't
chanced much. Except MUCAPE has increased slightly to 1500-2000
J/Kg mainly east of I-81 where SPC has highlighted a marginal
risk for severe storms. Shear continues to range between 20-30
kts while mid level lapse rates remain poor at around 5-6C.
Therefore, still expecting the worse of the convective activity
to remain mainly inside I-81 through early this evening. These storms
do have the potential to be severe, where wind damage is the
primary threat given DCAPE values near 1000 J/Kg.
Any remnant shower activity should cease by late evening as
overnight lows bottom out in the low 70s for areas mainly east
of I-95 and mid 60s elsewhere.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upper level trough will continue to swing through the area
Thursday morning. Thereafter, H5 ridging associated with the
Bermuda high banked off the Carolinas will restrengthen over
the remainder of the day into Friday. As a result, heat and
humidity will continue during this time. Conditions should
remain fairly dry Thursday as heights rise. Better conditions
for scattered showers and thunderstorms on Friday given the
unstable atmosphere, coupled with weak shortwave energy
traversing across the ridge axis.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
A slow moving front is forecast to drop down into our region
Saturday into Sunday. Ahead of the front, a warm and moist
environment will lead to formation of showers and thunderstorms.
Another warm and humid day is expected on Saturday with afternoon
temps rising once again up into the low to mid 90s. The slow nature
of the frontal passage along with a weak flow will lead to an
increased threat for flooding on Saturday. Decent CAPE values will
likely lead to a pulse thunderstorm threat on Saturday that will be
capable of producing heavy rainfall and strong winds. The big flood
threat will likely occur on Sunday when the front is forecast to
drop through our region. The weak nature of the upper trough will
mean the front will be slow to exit our region. The stalling nature
of front boundary combined with the high PW's will lead to another
threat for flooding on Sunday. The threat for flooding looks higher
at this time on Sunday as the front will become the focus for
continue shower and thunderstorm development. We will need to
monitor model trends to determine where the front will end up
stalling which will determine the highest threat area for flooding.
The front is forecast to remain stalled near our region through
Monday. Flooding will continue to be a concern into early next week
but the front may sink far enough south on Monday to limit the
threat area. Cooler and drier conditions should build into our
region on Monday as our region becomes positioned on the cooler side
of the trough. A weak upper trough should finally push the front
southward away from our region on Tuesday. Showers will continue to
be possible on Tuesday as the upper trough access moves overhead but
the lack of deep moisture due to a NW flow may limit shower coverage.
&&
.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
Mainly VFR conditions are expected to continue through this
evening under a WSW flow. However, with the expected
development of showers and thunderstorms this afternoon across
the terminals, could see brief reductions in CIG/VSBYs. Patchy
fog develops overnight which also may reduce VSBYs through early
Thursday morning, with the best potential being over CHO and
MRB. Weak high pressure and southerly winds return for the
remainder of the week as conditions remain mostly VFR.
VFR conditions to start Saturday but increasing showers and
thunderstorms will likely lead to subVFR conditions Saturday
afternoon through Sunday. Winds will remain light out of the south
on Saturday but will slowly become northwesterly by Monday. SubVFR
conditions may continue into Monday.
&&
.MARINE...
Gusty showers and thunderstorms are expected to move across
portions of the waters late this afternoon through early this
evening which may prompt the issuance of SMWs. For the remainder
of the week, mainly sub-SCA conditions expected for most of the
waters. However, could see the potential for additional SCAs for
the lower bay as southerly channeling strengthens. SubSCA
conditions mainly expected this weekend except for within strong
showers and thunderstorms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...MSS
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...JMG
AVIATION...MSS/JMG
MARINE...MSS/JMG
Hazardous weather outlook, Jul 14, 4:28 AM EST, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
528 AM EDT Wed Jul 14 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-150930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices of 105 degrees are possible Saturday.
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
Locally heavy rain with isolated incidents of flooding is possible
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-150930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
Isolated severe thunderstorms with damaging wind gusts are
possible this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Heat indices of 100 to 105 are possible Saturday.
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
Locally heavy rain with isolated incidents of flooding is possible
Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-150930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
528 AM EDT Wed Jul 14 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Isolated severe thunderstorms with damaging wind gusts are
possible Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Madison
- When
- July 14, 2:13 PM EST
- Where
- Madison County, 0.42 mi NW of Bauco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.454, -78.286
A tree blew down on VA-231 South F T Valley Road at VA-670 Old Blue Ridge Turnpike.
Thunderstorm Wind, Culpeper
- When
- July 14, 2:35 PM EST
- Where
- Culpeper County, 0.74 mi S of Culpeper
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.469, -77.998
Wires blew down in the 400 block of Business US-15 James Madison Highway. Wires blew down on West Asher Street. Wires blew down in the 200 block of Chestnut Drive. Wires blew down in the 2100 block of Country Club Road. A tree blew down onto wires off of Webster Lane. A tree blew down along southbound US-29 James Monroe Highway at US-15 James Madison Highway.
Thunderstorm Wind, Fairfax
- When
- July 14, 2:40 PM EST
- Where
- Fairfax County, 2.01 mi SSW of Donovans Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.742, -77.332
A tree blew down near the intersection of VA-643 Henderson Road and VA-647 Hampton Road. A tree blew down onto wires on Hunting Shire Lane off of VA-643 Henderson Road.
Thunderstorm Wind, Madison
- When
- July 14, 2:45 PM EST
- Where
- Madison County, 0.23 mi N of Shelby
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.323, -78.320
A tree blew down in the 3000 block of VA-662 Shelby Road.
Thunderstorm Wind, Fauquier
- When
- July 14, 3:10 PM EST
- Where
- Fauquier County, 2.27 mi SW of Marshall
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.846, -77.879
A tree blew down on VA-721 Free State Road at VA-720 Mountjoy Road.
Thunderstorm Wind, Fauquier
- When
- July 14, 3:10 PM EST
- Where
- Fauquier County, 1.14 mi NE of Cresthill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.782, -77.986
A tree blew down near the intersection of VA-688 Leeds Manor Road and VA-647 Crest Hill Road.
Thunderstorm Wind, Stafford
- When
- July 14, 3:30 PM EST
- Where
- Stafford County, 1.16 mi NW of Mountain View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.481, -77.486
A tree blew down near the intersection of Saint Adams Drive and VA-643 Joshua Road. A tree blew down near the intersection of VA-643 Joshua Road and VA-610 Garrisonville Road and Algrace Boulevard.
Thunderstorm Wind, Stafford
- When
- July 14, 3:35 PM EST
- Where
- Stafford County, 2.43 mi ENE of Glendia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.415, -77.489
Trees blew down near the intersection of VA-651 Kellogg Mill Road and Bethany Way.
Thunderstorm Wind, Nelson
- When
- July 14, 3:40 PM EST
- Where
- Nelson County, 2.28 mi SSW of Adial
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.822, -78.842
A tree blew down in the 14000 block of US-29 Thomas Nelson Highway blocking the southbound lanes.
Thunderstorm Wind, Spotsylvania
- When
- July 14, 3:55 PM EST
- Where
- Spotsylvania County, 0.92 mi SE of Five Mile
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 38.270, -77.539
Trees blew down near the intersection of VA-673 Piedmont Drive and Chancellor Park Drive and Banks Lane. A tree blew down blocking the roadway in the 5900 block of VA-620 Harrison Road. A tree blew down near the intersection of Salem Village Drive and Elwyn Court. A tree and wires blew down on Rollingwood Drive near Sarah Lane. A large tree blew down in the 5400 block of Leavells Crossing Drive.
Thunderstorm Wind, Fredericksburg (C)
- When
- July 14, 4:09 PM EST
- Where
- Fredericksburg (C) County, 1.65 mi SSW of Fredericksburg
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.278, -77.481
Numerous trees blew down in the Morningside-Deerwood Drive area; some trees fell onto houses. Trees and wires blew down in the 2000 block of Lafayette Boulevard.
Thunderstorm Wind, Spotsylvania
- When
- July 14, 4:10 PM EST
- Where
- Spotsylvania County, 0.92 mi S of Howison
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $20,000
- Reported by
- AWOS
- Coordinates
- 38.267, -77.450
A wind gust of 55 knots (63 MPH) was measured by the AWOS at Shannon Airport (KEZF). A tree blew down into the roadway near the intersection of Shannon Drive and VA-638 Lansdowne Road. A tree blew into the front of a home on Bentley Court. A tree blew down blocking the roadway near the intersection of Lee Drive and VA-638 Lansdowne Road.
Thunderstorm Wind, Stafford
- When
- July 14, 4:12 PM EST
- Where
- Stafford County, 2.12 mi S of Ferry Farms
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.289, -77.431
Wires blew down near the intersection of Tazewell Street and Pendleton Road.
Thunderstorm Wind, King George
- When
- July 14, 4:23 PM EST
- Where
- King George County, 0.67 mi WSW of Owens
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.327, -77.092
A large tree blew down across US-301 James Madison Parkway near Davis Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, July 14 to 15, 2021$3.9 million · EF3 · 48 events
- Flash Flooding in Arizona, July 14, 20211 death · 4 injured · $100,000 · 3 events
- Flash Flooding and Flood in New York, July 14, 2021$3.0 million · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021$351,000 · EF1 · 4 events
- Flash Flood and Hail in Wisconsin, July 14 to 15, 2021$175,000 · 1.5 in hail · 8 events
- Damaging Winds in Maryland, July 14, 2021$90,000 · 60 kt wind · 16 events
- Debris Flow in Colorado, July 14, 2021$100,000 · 1 event
- Flash Flooding and Damaging Wind in Arizona, July 14, 2021$70,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Winds in Iowa, July 14, 2021EF1 · 20 events
- Debris Flows and Damaging Wind in Utah, July 14, 2021$50,000 · 61 kt wind · 6 events
- Damaging Wind in Vermont, July 14, 2021$50,000 · 55 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, July 14, 2021$37,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961549, 961550, 961551, 961552, 961553, 961554, 961555, 961556, 961557, 961558, 961559, 961560, 961562, 961563.